Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 145, NWS Denver/Boulder, CO

September 24, 2008Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 24, 2008, 4:43 PM MDT for Washington County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2008, 4:43 PM MDT (22:43 UTC)
Expired
Sep 24, 2008, 5:15 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Washington County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 242243
SVRBOU
COC121-242315-
/O.NEW.KBOU.SV.W.0145.080924T2243Z-080924T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
443 PM MDT WED SEP 24 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES WEST OF AKRON...MOVING SOUTHEAST AT 6
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLATNER...
  MIDWAY AND AKRON.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4030 10295 4001 10308 4010 10345 4028 10344
TIME...MOT...LOC 2243Z 296DEG 5KT 4017 10331

$$

DANKERS
1 follow-up statement
000 
WWUS55 KBOU 242305
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
505 PM MDT WED SEP 24 2008

COC121-242315-
/O.CON.KBOU.SV.W.0145.000000T0000Z-080924T2315Z/
WASHINGTON CO-
505 PM MDT WED SEP 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHERN WASHINGTON COUNTY...

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 4 MILES WEST OF AKRON...MOVING
SOUTHEAST AT 6 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLATNER...MIDWAY AND AKRON.

LAT...LON 4030 10295 4001 10308 4010 10345 4028 10344
TIME...MOT...LOC 2305Z 297DEG 5KT 4016 10328

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:15 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 24, 2:15 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
215 PM MDT WED SEP 24 2008

.SHORT TERM...DAYTIME CONVECTION STARTED A LITTLE EARLY WITH HIGHER
MOISTURE ADVECTED IN FROM THE EAST. DEWPOINTS CLIMBED INTO THE UPPER
40S LOWER 50S TODAY OUT ON THE PLAINS TO HELP CUMULUS TO FORM BEFORE
NOON. LAPS ANALYSIS SHOWING GOOD THETA-E CONVERGENCE OVER THE
EASTERN PLAINS ALONG WITH CAPES OF 1200 J/KG. WITH WEAK Q-G VERTICAL
MOTION FIELDS AND CONTINUED WARMING SURFACE TEMPERATURES...KEPT THE
CHANCE OF ISOLATED THUNDERSTORMS FOR THE EASTERN ZONES. THE UPPER
RIDGE OVER THE SOUTHWESTERN U.S WILL CONTINUE TO BUILD OVER THE
STATE TONIGHT WITH DECREASING WINDS ALOFT. THURSDAY WILL BE DRIER
AND WARMER WITH 700 MB TEMPERATURES WARMING 2 TO 3 DEGREES...RAISING
SURFACE TEMPERATURES INTO THE MID TO UPPER 80S ON THE PLAINS.

.LONG TERM...FLAT UPPER LEVEL RIDGE CENTERED OVER THE SOUTHERN
ROCKIES WILL DOMINATE THE WEATHER THROUGH SATURDAY PROVIDING FOR
ABOVE NORMAL TEMPERATURES AND MAINLY DRY CONDITIONS.  THERE
IS SOME EVIDENCE IN THE Q-G VERTICAL MOTION FIELDS OFF THE VARIOUS
MODELS FOR A WEAK SHORT WAVE FRIDAY AFTERNOON AND EVENING.  THIS
COULD HELP ONE OR TWO STORMS PUSH OUT ACROSS THE PLAINS LATE IN THE
DAY/EVENING...SO WILL INCLUDE SOME SMALL POPS THEN.  OTHERWISE...
MOST OF THE CONVECTION SHOULD BE CONFINED TO THE HIGH COUNTRY.
EXPECT MORE ISOLATED CONVECTION SATURDAY AFTERNOON AND EVENING.
HOWEVER...THE PLAINS SHOULD REMAIN CAPPED AS A WEAK PUSH OF COOL
HIGH PRESSURE ACROSS THE MIDWEST WILL KEEP THE PLAINS TOO STABLE FOR
ANY STORMS.

ON SUNDAY...ANOTHER SHORT WAVE IS ADVERTISED TO MOVE ACROSS THE
NORTHERN U.S.  THIS WOULD PUSH ANOTHER COLD FRONT INTO THE AREA AND
ALSO CREATE JUST A SLIGHT CHANCE OF SHOWERS/STORMS IN THE FORECAST
AREA.

FOR THE FIRST HALF OF NEXT WEEK...AN UPPER LEVEL TROUGH IS EXPECTED
TO DEEPEN OVER THE UPPER MIDWEST.  THIS WOULD KEEP THE PLAINS OPEN
TO OCCASIONAL WEAK FRONTAL PASSAGES THROUGH AT LEAST TUESDAY...SO
WILL KEEP TEMPERATURES ON THE PLAINS NEAR NORMAL LEVELS.

&&

.AVIATION...VFR CONDITIONS WITH A DRY AND STABLE AIRMASS IN PLACE
TODAY.  TYPICAL DIURNAL WIND PATTERN CAN BE EXPECTED THROUGH 12Z
THURSDAY.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

/KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Sep 24, 11:25 AM MDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1125 AM MDT WED SEP 24 2008

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1125 AM MDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOSTLY CLEAR SKIES AND WARM TEMPERATURES WILL PREVAIL TODAY AND
TONIGHT. A FEW ISOLATED THUNDERSTORMS COULD POP OVER THE FAR EASTERN
PLAINS THIS AFTERNOON AND EVENING. GUSTY WINDS AND SMALL HAIL...IF
ANY...ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 5:17 PM MDTSevere Thunderstorm WarningBOUWashington28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.